Symptoms worse on methotrexate : Hello everyone I have... - NRAS

NRAS

34,432 members42,810 posts

Symptoms worse on methotrexate

Springfield55 profile image
6 Replies

Hello everyone

I have inflammatory arthritis.

I have been taking methotrexate and hydroxychloroquine for 6 months and during that time my symptoms have worsened. I have been on benepali for 4 weeks and no change yet.

Does anyone have a similar experience?

6 Replies
nomoreheels profile image
nomoreheels

Hiya Springfield55, welcome, though sorry to hear your first post is because you're having problems. What does your Rheumy make of your symptoms? It seems odd that given you've so recently started Benepali your MTX & HCQ symptoms haven't been addressed. What are your symptoms & were they as bad before commencement of Benepali? Did you start the two together? What I'm trying to determine is if your symptoms are one or the other or a combination of the two. Would you describe them as side effects or more like disease activity, ie them not working to their full potential? Sorry for the questions but need clarification to work out how to help.

Benepali is similar to conventional DMARDs in that it can take up to 12 weeks to work though subtle changes may be noticed before then. As you've only been on it 4 weeks you've time yet to notice improvement.

Springfield55 profile image
Springfield55 in reply to nomoreheels

Hello nomoreheels

Thank you for replying so quickly; you have already made me feel better.

I started the drugs in October and my symptoms and blood tests for inflammation became worse month by month. I have not noticed any change since starting the benepali and am still relying on a wheelchair and exhausted all the time.

My rheumy has said from the beginning that because I was misdiagnosed for so long, recovery will be slow. I am not seeing him until September as no appointments til then, and feel a bit at sea, to be honest.

Does that clarify things?

I hope your day is going well.

nomoreheels profile image
nomoreheels in reply to Springfield55

That's not good, needing to use a wheelchair. I admit I'm more than a little surprised given your inflammation levels are continually on the rise that you've not been contacted for a review before now. As I say the Benepali isn't fast acting either so I'm not as surprised there. The MTX & HCQ should have had some effect & as they haven't if someone was tracking your drug monitoring blood results you should have had an amendment in dose, if not of HCQ (assuming you're on max dose 400mg daily) then MTX (again assuming you're not on max dose 35mg weekly).

Exhaustion, well that's relative if you don't mind me saying. Not so easily quantified. It's quite normal for the poorly controlled to have fatigue, it's the scale of it that's difficult. I don't doubt you, your inflammation is high so it would figure that you have disease activity which is so very exhausting.

The wheelchair, that's understandable if your joints are so bad but not acceptable. As your Rheumy said recovery will be slow it's odd that he didn't arrange to see you prior to September, that's just short of a year following your diagnosis, no appointments is a poor reason for someone who should be seen as a priority. If you're able to attend at short notice could you ask to be added to the cancellation list? It might be worth asking.

AgedCrone profile image
AgedCrone in reply to Springfield55

I would definitely see your GP & ask him to call rheumatology to bring forward your appointment-to wait six months feeling as you are is just not acceptable. How long have you been in a Wheelchair?

If it really is impossible to get an appointment to see your rheumatologist definitely asked to see somebody else & please contact your rheumatology nurse who should be able to hurry things along.

Can I ask what you were previously diagnosed with .... were you in a wheelchair when you first saw a rheumatologist & are you still taking any of the drugs you are now taking prior to seeing this

Rheumatologist ?

You may have to be very firm about getting an earlier appointment,

I do hope you have somebody to help you organise things.......do write down everything that is worrying you in case you do get a quick appointment...... unfortunately in some areas rheumatologists are so scarce the time between appointments it is very long .....but please don’t give up you really do need to see somebody soon.

Goo Luck!

Mmrr profile image
Mmrr

Hello, I was on MTX for just under a year, it did help me but I had to give up in January due to side effects. I've injected benepali three times , 4th due tomorrow. I too have felt a deterioration since starting benepali.

I contacted my rheumatology helpline today due to the worsening situation and hope to hear from them tomorrow. Sept seems too far away to wait for help, do you have a helpline number/nurse to contact ?

Angels-delight profile image
Angels-delight

Hi, sorry to say, it did help me but I had to stop the medication due to severe side effects.

Sue

You may also like...